Alert archive / Florida / Special Marine Warnings in 2021
Special Marine Warning 9, NWS Key West, FL
NWS Key West, FL issued this special marine warning at Apr 11, 2021, 6:27 PM EDT. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2021, 6:27 PM EDT (22:27 UTC)
- Expired
- Apr 11, 2021, 7:30 PM EDT
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
- Hail
- 0.0 in
- Wind
- 34.0 mph
The radar
The Miami radar (KAMX), 57 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:28 PM EDT | MARINE TSTM WIND 44 | 1 Ne Ocean Reef, FL | A NORTHWEST WIND GUST OF 38 KNOTS, OR 44 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON CARDINAL LANE IN OCEAN REEF AT 628 PM EDT. |
| Apr 11, 6:40 PM EDT | NON-TSTM WND GST 47 | 1 Ne Ocean Reef, FL | A NORTH-NORTHWEST WIND GUST OF 41 KTS, OR 47 MPH, WAS RECORDED BY A PERSONAL WEATHER STATION ON CARDINAL DRIVE IN OCEAN REEF AT 640 PM EDT. THIS GUST WAS ASSOCIATED WITH A WIND SURGE FOLLOWING THE PASSAGE OF A STRONG LINE OF THUNDERSTORMS. |
| Apr 11, 6:58 PM EDT | MARINE TSTM WIND 45 | 1 Sse Jewfish Creek Bri, FL | A NORTH-NORTHWEST WIND GUST OF 39 KTS, OR 45 MPH, WAS RECORDED BY THE WEATHERFLOW MESONET SITE AT THE FKEC JEWFISH SUBSTATION AT 658 PM EDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 10.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted.
897
WHUS52 KKEY 112227
SMWKEY
GMZ031-032-042-043-052-053-072-112330-
/O.NEW.KKEY.MA.W.0009.210411T2227Z-210411T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
627 PM EDT Sun Apr 11 2021
The National Weather Service in Key West has issued a
* Special Marine Warning for...
Hawk Channel and Straits of Florida from Ocean Reef to west end of
Seven Mile Bridge out 20 nm...
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge...
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound...
Straits of Florida from Ocean Reef to Craig Key 20 to 60 nm out...
* Until 730 PM EDT.
* At 626 PM EDT, strong thunderstorms were located along a line
extending from near Carysfort Reef Light to 6 nm northwest of North
Nest Key to 6 nm north of Snake Bight, moving south at 35 knots.
HAZARD...Wind gusts 34 knots or greater.
SOURCE...National Weather Service Meteorologist.
IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher
waves, frequent lightning, and heavy downpours.
* Locations in the warning include...
Mosquito Bank Light, Tavernier Creek, Dump Keys, Tennessee Reef
Light, Twin Keys, French Ref and End Key.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters should seek safe harbor now, and remain there until
threatening weather has passed.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
South Florida.
LAT...LON 2473 7968 2460 8052 2482 8098 2513 8095
2516 8081 2519 8081 2521 8084 2514 8072
2516 8072 2520 8073 2514 8071 2524 8057
2523 8050 2520 8050 2524 8049 2530 8039
2528 8033 2535 8026 2512 7995
TIME...MOT...LOC 2226Z 354DEG 33KT 2522 8026 2521 8060 2528 8086
HAIL...0.00IN
WIND...>34KTS
$$
CLR1 follow-up statement
539
FZUS72 KKEY 112325
MWSKEY
Marine Weather Statement
National Weather Service Key West FL
725 PM EDT Sun Apr 11 2021
GMZ031-032-042-043-052-053-072-112335-
/O.EXP.KKEY.MA.W.0009.000000T0000Z-210411T2330Z/
725 PM EDT Sun Apr 11 2021
...THE SPECIAL MARINE WARNING WILL EXPIRE AT 730 PM EDT...
LAT...LON 2473 7968 2460 8052 2482 8098 2513 8095
2516 8081 2519 8081 2521 8084 2514 8072
2516 8072 2520 8073 2514 8071 2524 8057
2523 8050 2520 8050 2524 8049 2530 8039
2528 8033 2535 8026 2512 7995
TIME...MOT...LOC 2325Z 354DEG 33KT 2470 8020 2469 8054 2476 8080
$$
CLRWhat forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 11, 4:12 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 11, 4:12 PM EDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Key West FL 412 PM EDT Sun Apr 11 2021 .DISCUSSION... Strato cu has become more widespread this afternoon in advance of a MCS moving southeast across central and south Florida. Meanwhile, looking at visible satellite across Cuba, they remain shutdown with no convection initiating. Given the abundant moisture streaming in from the northwest Caribbean and the increasing instability of the atmosphere, we felt prudent to conduct an 18Z RAOB sounding to sample the environment. Not surprisingly, MLCAPE is now up to 2700 J/kg compared to 1800 6 hours ago. In addition, PWat continues to increase, reaching 1.65 inches. There is more dry air in the mid levels, which indicates that some downsloping off the higher terrain over Cuba is indeed pushing across our area. Temperatures across the area have risen into the mid 80s for most island communities, with dew points in the mid 70s. .NEAR TERM (This afternoon and early evening)... MCS is currently over south- central Florida and is steadily heading south. CAMs show this line holding together and pushing into our area between 7 and 9 pm. There is a chance that isolated showers and possible thunderstorms could develop ahead of this main line and arrive sooner. Given the instability, an unidirectional flow, dry air in the mid levels, and a surface to 6 km shear around 30 knots, this would support the potential for a few strong to marginally severe thunderstorms. The main impacts will be wind with wind gusts up to 45 to 55 mph possible. This line of convection will bear watching over the next few hours. .SHORT TERM (This evening through Tuesday night)... Once this line of convection comes through, moisture will linger across the area due to mid level ridge parked to our south and southeast. This will promote a deep layer of southwesterly flow through at least midday on Monday. This wind regime would support a reverse cloudline and additional showers and isolated thunderstorms cannot be ruled out at this time. Thereafter, a weak front moves through Monday night, quickly clocking winds around to the northeast and east on Tuesday. There looks to be too much dry air to support a traditional cloudline, but confidence is low at this time. Otherwise, temperatures will remain above normal through the period. .LONG TERM (Wednesday through next Saturday)... There is a some uncertainty in the long term as models are struggling a lot with how systems will evolve and ultimately move. With that said, no one models shows a clear indicator of any inclement weather pushing through. However, given the light and almost variable flow at times, could not rule out cloud lines trying to develop during the daytime Thursday and onward. The limiting factor will be moisture. Next chance for showers doesn't look to be until next weekend. && .MARINE... Winds have almost all but collapsed across the area. Many CMAN and weatherflow stations across the area show 5 to 10 knots. Expecting a slight freshening to gentle breezes overnight, outside of any convection. Inclement weather is advancing southward across the Florida Peninsula and is expected to arrive across our waters at or shortly after sunset. Mariners should expect higher winds and seas in and around thunderstorms. A few thunderstorms this evening may be strong with gusty winds and heavy downpours. Thereafter, gentle to moderate southwest breezes expected Monday, clocking around to the northwest by the afternoon. Winds continue to clock around to the northeast and east by Tuesday and eventually southeast by Wednesday. Beyond Wednesday there is uncertainty with regards to winds, however generally expecting light to gentle breezes. && .AVIATION... VFR conditions will prevail at both EYW and MTH terminals through 22z-00z this evening. Thereafter, showers and thunderstorms currently in the vicinity of Central Florida will develop and push across the island chain from the north, continuing through much of the overnight hours. This will likely result in periods of MVFR ceilings and IFR visbilities. Shower activity should wane during the late morning hours of Monday, once again giving way to VFR conditions. Outside of any thunderstorms, southwest winds will be sustained near 10 knots with occasional gusts near 15 knots, shifting to the west and eventually northwest late Monday morning. && .CLIMATE... In 1984, the daily record rainfall of 1.70" was recorded in Key West. Precipitation records date back to 1871. && .PRELIMINARY POINT TEMPS/POPS... Key West 74 83 73 82 / 60 30 - 0 Marathon 73 85 73 83 / 60 30 - 0 && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...None. && Public/Marine/Fire...LIW Aviation/Nowcasts....BT Data Acquisition.....DR Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 11, 4:56 AM EDT, 13 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 456 AM EDT Sun Apr 11 2021 FLZ076>078-GMZ031>035-042>044-052>055-072>075-121000- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 456 AM EDT Sun Apr 11 2021 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT Scattered strong to marginally severe thunderstorms will be possible across the Florida Keys and the surrounding coastal waters late this afternoon and tonight, with the potential for a significant squall line to move southward through the Keys waters during the evening hours. The primary thunderstorm hazards will be strong winds and cloud to surface lightning strikes. There is the potential for locally damaging winds with any thunderstorms, especially if a squall line moves through the area. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Isolated thunderstorms will be possible across the Florida Keys and the surrounding coastal waters on Monday. The primary thunderstorm hazards will be cloud to surface lightning strikes and locally gusty winds. Conditions may be favorable for an island cloud line to develop on Monday, with the potential for waterspouts across the nearshore waters. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 11, 6:13 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Key West FL
613 PM EDT Sun Apr 11 2021
FLZ076-112300-
Monroe Upper Keys FL-
613 PM EDT Sun Apr 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR UPPER KEYS IN MONROE COUNTY UNTIL
700 PM EDT...
At 613 PM EDT, National Weather Service Meteorologists detected a
strong thunderstorm 7 miles north of Jewfish Creek Bridge, moving
south at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Jewfish Creek Bridge, Key Largo, Plantation, Ocean Reef, Route 1/card
Sound, Route 1/card Sound Road Split, Rock Harbor, Windley Key, Upper
Matecumbe Key and Islamorada.
This includes US 1 between mile markers 82 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 2528 8025 2513 8034 2493 8055 2488 8064
2496 8063 2508 8050 2512 8052 2519 8048
2524 8050 2522 8048 2524 8049 2523 8047
2526 8043 2523 8038 2529 8039 2528 8033
2533 8030 2533 8027 2535 8026
TIME...MOT...LOC 2213Z 347DEG 34KT 2529 8041
CLRThe office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 11:06 PM EDT | Special Marine Warning | KEY | 54 min | |
| Apr 11, 1:36 AM EDT | Special Marine Warning | KEY | 54 min | |
| Apr 11, 2:29 AM EDT | Special Marine Warning | KEY | 61 min | |
| Apr 11, 4:07 AM EDT | Special Marine Warning | KEY | 53 min | |
| Apr 11, 5:23 PM EDT | Special Marine Warning | KEY | 52 min | |
| Apr 11, 6:05 PM EDT | Special Marine Warning | KEY | 23 min | |
| Apr 11, 6:13 PM EDT | Special Weather Statement | KEY | 47 min | |
| Apr 11, 6:44 PM EDT | Special Marine Warning | KEY | 46 min | |
| Apr 11, 7:11 PM EDT | Special Weather Statement | KEY | 49 min | |
| Apr 11, 7:24 PM EDT | Special Marine Warning | KEY | 51 min |
Nearby
Special Marine Warnings in Florida, 2021Every special marine warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.